Hail, Wood
- When
- May 26, 3:03 PM EST
- Where
- Wood County, 0.87 mi NE of Pettyville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.210, -81.540
A very slow moving cold front sunk in from the north during the afternoon of the 26th. At the same time, a mid/upper level disturbance was crossing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A very slow moving cold front sunk in from the north during the afternoon of the 26th. At the same time, a mid/upper level disturbance was crossing. The combination led to severe thunderstorms across the middle Ohio River Valley and central Appalachians.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 2:29 PM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 329 PM EDT Sun May 26 2019 .SYNOPSIS... Severe weather ahead of a cold front this evening. Cold front crosses overnight, for a drier Monday. Front returns north as a warm front Monday night. Hot midweek. Cold front late week. && .NEAR TERM /THROUGH MONDAY/... As of 255 PM Sunday... Severe thunderstorm watch issued for all but for all but far southern portions of the warning area through this evening. Convection was forming early this afternoon in a band along the lower and middle Ohio valleys. Increasing CAPE and DCAPE on ongoing diurnal heating, and increasing bulk shear on the approach of an upper level short wave trough and surface boundary, with mid to upper 60s dew points in place, spell damaging wind and large hail potential right across the county warning area right during the peak heating hours and until sunset this evening. SPC analysis already shows 2500 J/kg CAPE and 0-6 km bulk shear to 40 kts over northern and central portions of the area. 0-6 km bulk shear may be enough for upscale growth for a more widespread severe threat. The shear is progged to move east- southeast through the evening, in an axis parallel to and southeast of the cold front and upper level trough axis. It is progged around 40 kts, lowering a bit as it tracks east- southeast this evening. The storms will die down overnight tonight on loss of heating, along with loss of shear as the system moves through. It now appears enough drier and more stable air will arrive behind the front for a mainly dry day, with areas of morning low cloud and stratus giving way to sunshine. Adjusted temperatures up early on and then back down a bit early as the convection gets going, and then a bit lower overall on temperatures and dew points overnight tonight and Monday. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 315 PM Sunday... Weak high pressure over Appalachia and the southern Great Lakes slides to the east Monday night with a strong warming trend to follow. Further west, a trough ejects from the Rockies spurring cyclogenesis in the upper Plains. Forcing focuses along a warm front extending from the low pressure system eastward to the Upper Ohio Valley, beneath nearly zonal flow aloft, and with plenty of elevated instability to work with. A chance of showers and storms exists over our area with this feature as a result, but we'd be relying on jet dynamics from a 130+ kt 300mb jet stream over New England to provide additional forcing this far removed from the parent low. Alternatively, some models suggest a tight shortwave trough advecting through otherwise zonal to WNW flow overnight into early Tuesday, which would likely develop an MCS, which could impact our area come Tuesday morning. Being a mesoscale feature on day 2, low confidence exists in this feature occurring, and have stuck with general chance risk across the northern half of the area, slightly higher in the mountains to coincide with the front and upslope enhancement. Tuesday, the region sits squarely in the warm sector of the developing Plains pressure system. The result is continued warm, moist advection into the area leading to 850mb temps near 20C which translates to surface high temperatures near 90 in the lowlands and well into the 80's elsewhere (mid-70's for highest peaks). Wednesday is a near repeat. Well mixed boundary layers during both days will lead to breezy conditions with gusts in the teens to near 20 kts. The warm, moist, unstable airmass suggests plenty of convective potential. However mesoscale forcing will likely drive isolated to scattered convection both Tuesday and Wednesday, and cannot be predicted with skill at this juncture. Elevated heating/Appalachian spine convergence is expected to generate scattered showers and storms across the north/central WV mountains, drifting ENEward as they grow upward. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 330 PM Sunday... Long-range models suggest a gradual shift in the synoptic pattern late this week, hopefully offering a reprieve from recent heat and humidity. Heights begin to lower as broad central CONUS troughing impinges on a weakening Gulf of Mexico, which brings the surface boundary back south into the area introducing widespread precipitation chances once more. The first of a series of short wave troughs brings rain and storms in from the West during Thursday, then another sends a cold front through sometime late Thursday into early Friday. There are considerable differences between major long range models regarding the character of the trough, and where/when waves of energy will move through the broad trough. So, a low-confidence forecast exists for the second half of the work week - though do expect periods of showers and storms amid the energetic atmosphere. The base of the mean trough crosses by the end of Friday, ushering in at least a modest airmass change for the end of the week into the weekend. Afterward, flow tends to go zonal, which is typically a weakly-forced and low-skill forecast scenario, which is reflected in poor agreement in surface conditions across the models. So, have stuck with a general blend of models plus climatology for the weekend forecast. Periods of showers and storms continue but with temperatures closer to normal. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 255 PM Sunday... Amidst a very warm and humid air mass ahead of a cold front approaching from the northwest, thunderstorms will become stronger and more numerous over the middle Ohio Valley this afternoon, before pushing east-southeast into the coal fields of southern WV and eastern KY, and the central Appalachians, this evening, before weakening after sunset tonight. The scattered nature of the thunderstorms makes confidence low, and the diurnal heating factor dampens timing differences somewhat. MVFR conditions in thunderstorms are coded in TEMPO groups this afternoon, but thunderstorms that more directly impact a location will produce IFR conditions along with strong to possibly damaging wind gusts, along with large hail. Amendments will likely be needed. Ohio River sites are most likely to be impacted early on, followed by CRW, then CKB sand EKN, and then BKW by late this afternoon or early this evening. Thunderstorms in the EKN area early on were out ahead of the main action, and they were weakening and moving away to the east. MVFR stratocu and IFR to MVFR fog may forming in the wake of the cold front overnight and early Monday morning, especially where thunderstorms with heavy rain occur. Any low cloud and fog will mix out relatively quickly, by mid morning Monday, followed by a VFR late morning and afternoon. Thunderstorm development is not expected Monday afternoon, as cooler, drier and more stable air will be in place. Southwest surface flow, a bit gusty at times, will become light and variable overnight tonight, and then light west to northwest on Monday. Light to moderate southwest flow aloft this afternoon into tonight, will become light northwest overnight tonight, and then continue light northwest into Monday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Low to medium. ALTERNATE SCENARIOS: Thunderstorm timing may vary, and may need AMDs and TEMPOs. Development of low cloud and fog overnight tonight, and then its dissipation Monday morning, may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H M H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H M L H M PKB CONSISTENCY H H H H H M M M H M M H CKB CONSISTENCY H H H H H H H M L M H H AFTER 18Z MONDAY... Brief IFR possible in storms Monday night, and overnight valley fog into early Tuesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MC NEAR TERM...TRM SHORT TERM...MC LONG TERM...MC AVIATION...TRM
Hazardous Weather Outlook National Weather Service Charleston WV 148 PM EDT Sun May 26 2019 OHZ076-WVZ010-011-019-020-031-032-040-271800- Washington-Pleasants-Tyler-Ritchie-Doddridge-Harrison-Taylor-Barbour- 148 PM EDT Sun May 26 2019 ...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is also a slight risk of excessive rainfall from rounds of thunderstorms today. Flooding may become an issue. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-084>086-WVZ007>009-013>018-024>030-034-039-515>526- 271800- Perry-Morgan-Athens-Vinton-Meigs-Gallia-Mason-Jackson WV-Wood- Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Wyoming-Upshur-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 148 PM EDT Sun May 26 2019 ...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is also a marginal risk of excessive rainfall from rounds of thunderstorms today. Flooding may become an issue. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-087-WVZ005-006-271800- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Lawrence OH-Wayne-Cabell- 148 PM EDT Sun May 26 2019 ...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is also a marginal risk of excessive rainfall from rounds of thunderstorms today. Flooding may become an issue. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk for severe thunderstorms Monday night. The primary threat is damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-271800- Dickenson-Buchanan-McDowell- 148 PM EDT Sun May 26 2019 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe thunderstorms today and early tonight. The primary threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL THE PLAINS 39.37N 82.13W
05/26/2019 E1.25 INCH ATHENS OH TRAINED SPOTTER
&&
EVENT NUMBER RLX1901601
SLSpecial Weather Statement
National Weather Service Charleston WV
305 PM EDT Sun May 26 2019
WVZ007-014-261945-
Mason-Putnam-
305 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MASON AND CENTRAL
PUTNAM COUNTIES...
At 304 PM EDT, a strong thunderstorm was located 8 miles southwest of
Buffalo, or 12 miles west of Winfield, moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Nitro, Winfield, Eleanor, Buffalo, Poca, Teays Valley, Bancroft and
Fraziers Bottom.
This includes Interstate 64 in West Virginia between mile markers 36
and 44.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3859 8216 3860 8183 3850 8178 3842 8185
3841 8187 3849 8208 3856 8217
TIME...MOT...LOC 1904Z 279DEG 24KT 3856 8212
30Special Weather Statement
National Weather Service Charleston WV
324 PM EDT Sun May 26 2019
OHZ075-076-WVZ009-262000-
Washington-Athens-Wood-
324 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN ATHENS AND WEST CENTRAL WOOD COUNTIES...
At 324 PM EDT, a strong thunderstorm was located 9 miles northwest of
Coolville, moving east at 40 mph.
Winds in excess of 45 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Belpre, Coolville, Lubeck, Washington, Blennerhassett and Little
Hocking.
This includes Route 50 in West Virginia between mile markers 1 and 5.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3924 8196 3935 8189 3935 8158 3926 8157
3917 8166
TIME...MOT...LOC 1924Z 279DEG 33KT 3932 8192
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL ATHENS 39.32N 82.10W
05/26/2019 E1.00 INCH ATHENS OH TRAINED SPOTTER
&&
EVENT NUMBER RLX1901602
SLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 NW CANAANVILLE 39.34N 82.01W
05/26/2019 E1.75 INCH ATHENS OH 911 CALL CENTER
GOLF BALL SIZE HAIL OBSERVED BY A DEPUTY SHERIFF IN
STROUD RUN STATE PARK.
&&
EVENT NUMBER RLX1901603
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 NNE ARMITAGE 39.36N 82.09W
05/26/2019 ATHENS OH 911 CALL CENTER
1 TREE DOWN ON PEACH RIDGE ROAD IN ATHENS, OHIO.
&&
EVENT NUMBER RLX1901604
JZThe Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
18 thunderstorm wind, 6 hail. Local standard time, as filed.
Shingles were blown off a roof and tree limbs were downed as the thunderstorm passed.
A power line was brought down by a falling tree.
A tree fell onto a power line, knocking it down.
A tree and power line were blown down.
A tree was blown down, which also took down a power line.
Several trees were blown down along Route 47.
A power line was downed by a falling tree.
A tree fell onto a power line, knocking out power to the area.
A tree and power line were blown down.
A power line was downed by a falling tree.
Multiple trees were blown down in Mason.
Several trees were blown down along Flatwoods Road.
Two trees were downed along Greenhills Road.
A tree fell onto a power line, knocking power out in the area.
Four trees were blown down along Triplet Road.
A power line was blown down.
A tree was blown down, falling onto a house.
A few large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817880, 817881, 817888, 817882, 817883, 817884, 817889, 817890, 817891, 817892, 817893, 817894, 817895, 817896, 817897, 817886, 817899, 817900, 817901, 817902, 817903, 817905, 817906, 817907.